High Wind, Cheyenne Foothills
- When
- February 27, 10:13 AM MST to 11:30 AM MST
- Where
- Cheyenne Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
A few wind gusts around 60 mph were recorded in the vicinity of Cheyenne, WY.
Strong winds developed for a short time behind a cold front.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Strong winds developed for a short time behind a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 27, 9:43 AM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 943 AM MST FRI FEB 27 2009 .DISCUSSION...UPPER LOW WAS LOCATED OVER EXTREME NORTHEAST WYOMIMG AS OF 16Z. THE FEATURE IS STARTING TO SHOW A SOUTHEAST MOVEMENT IN THE MID MORNING HOURS. MODELS CONTINUE TO BE FAIRLY SIMILAR IN MOVING THE FEATURE QUICKLY TO THE SOUTHEAST AND ONTO THE PLAINS BY 00Z. WESTERLY WINDS AND DRIER AIR IN THE MID LEVELS TO THE SOUTH OF THE UPPER LOW...AND OVER THE CWA...HAVE MIXED TO THE SURFACE OVER MUCH OF SOUTHEAST WYOMING. EVEN WITH SYNOPTIC LIFT CONTINUING OVER THE CWA THE REST OF TODAY...THE WINDS AND DRIER AIR WILL HAVE A NEGATIVE IMPACT ON SNOW SHOWERS OVER ALL BUT THE FAR EAST PART OF THE CWA AND THE MOUNTAINS. IN A RECENT FORECAST UPDATE HAVE LOWERED POPS IN MANY AREAS FOR THE REST OF TODAY AND FINE TUNED THE EXPECTED HIGH TEMPERATURES. && .PREVIOUS DISCUSSION.../ISSUED AT 248 AM MST FRI FEB 27 2009/... SHORT TERM...TODAY THROUGH SATURDAY NIGHT... THE UPPER LEVEL LOW OVER SOUTH-CENTRAL MONTANA EARLY THIS MORNING WILL CONTINUE TO MOVE EAST-SOUTHEAST AND ACROSS THE STATE LINE BETWEEN SOUTH DAKOTA AND NEBRASKA THIS AFTERNOON. SEVERAL AREAS OF BRIEF SNOW SHOWERS WERE PRESENT OVERNIGHT AND THIS ACTIVITY IS EXPECTED TO GET A BIT MORE FOCUSED DURING THE MORNING HOURS FRIDAY AS THE SURFACE LOW SLIDES SOUTH ALONG THE FRONT RANGE. BOTH THE GFS AND WRF-NMM INDICATE AN AREA OF MID-LEVEL FRONTOGENESIS FROM NEAR CHEYENNE EAST TO NEAR SIDNEY BEST DURING THE MORNING PERIOD. SNOWFALL ACCUMULATIONS ARE EXPECTED TO REMAIN LIGHT WITH GENERALLY ONE TO TWO INCHES EXPECTED ALONG INTERSTATE 80 BETWEEN CHEYENNE AND SIDNEY THROUGH MIDDAY FRIDAY. THE OTHER AREA WHERE ACCUMULATIONS ARE EXPECTED IS IN THE HIGHER TERRAIN OF THE SIERRA MADRE AND SNOWY RANGES...BUT AVAILABLE MOISTURE WILL GRADUALLY DECREASE THERE THROUGH THE DAYLIGHT HOURS FRIDAY. MODELS SUGGEST THAT SNOW SHOWERS SHOULD BE ONGOING IN THE HIGHER TERRAIN EARLY THIS MORNING...AND THIS HAS VERIFIED WITH RADAR RETURNS CONFIRMED BY WEB-CAM IMAGERY AT BOTH ALBANY AND WEST OF CENTENNIAL. IT IS LIKELY THAT LOCALIZED SNOW SHOWERS HAVE ALSO BEEN OCCURRING ELSEWHERE WITH LIGHT ACCUMULATIONS OVERNIGHT. WILL CONTINUE TO INCLUDE HIGH PRECIPITATION CHANCES WITH JUST A FEW INCHES ACCUMULATION DURING THE DAY FRIDAY SINCE MID AND UPPER LEVEL FLOW IS EXPECTED TO TURN TO THE NORTHWEST AND FAVOR AT LEAST OROGRAPHICALLY ENHANCED SNOW SHOWERS THROUGH THE AFTERNOON. WEST TO NORTHWEST SURFACE WINDS WILL ALSO INCREASE ACROSS THE AREA WITH THE PASSAGE OF THE SURFACE LOW INTO COLORADO. EXPECT WINDS TO INCREASE NEAR RAWLINS BY AROUND SUNRISE...ACROSS SOUTHEAST WYOMING DURING THE LATE MORNING HOURS...AND DURING THE EARLY AFTERNOON ACROSS THE WESTERN NEBRASKA PANHANDLE. THE STRONGEST WINDS WILL BE ALONG AND WEST OF THE LARAMIE RANGE WHERE NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO AROUND 40 CAN BE EXPECTED. THE MODELS ARE IN GOOD AGREEMENT FOR PRECIPITATION CHANCES TO QUICKLY MOVE EAST OF THE AREA THIS EVENING AS THE UPPER LEVEL RIDGE BEGINS TO SET UP OVER THE WESTERN UNITED STATES. SATURDAY THE FORECAST AREA WILL BE UNDER THE UPPER LEVEL RIDGE WITH SURFACE HIGH PRESSURE IN PLACE. A JET STREAK MOVING ONTO THE NORTHERN CALIFORNIA COAST SATURDAY WILL CREATE SOME WEAK PRESSURE FALLS ACROSS THE NORTHERN ROCKIES. THIS FEATURE WILL ACT TO LIMIT MIXING IN SOUTHEAST WYOMING AND LIMIT WARMING ONLY TO NEAR NORMAL OR SLIGHTLY ABOVE NORMAL VALUES. SURFACE PRESSURE FALLS WILL CONTINUE SATURDAY NIGHT WITH SOUTHWEST WINDS DEVELOPING WEST OF A CHEYENNE TO CASPER LINE...WITH SOUTHEAST WINDS ELSEWHERE. OVERNIGHT LOW TEMPERATURES TONIGHT WILL BE A FEW DEGREES BELOW NORMAL. SATURDAY NIGHT LOWS WILL BE SLIGHTLY ABOVE NORMAL IN AREAS WITH THE SOUTHWEST WINDS...AND NEAR NORMAL ACROSS THE EAST. HIGHS TODAY WILL BE AROUND 10 DEGREES BELOW NORMAL...BEFORE THE WARMING TREND BEGINS FOR THE WEEKEND. LONG TERM...SUNDAY THROUGH THURSDAY... MARCH WILL COME IN QUIETLY ACROSS THE REGION AS AN UPPER LEVEL RIDGE HOLDS OVER THE ROCKY MOUNTAINS SUNDAY INTO THE EARLY PART OF NEXT WEEK BEFORE SLIPPING EAST BY MIDWEEK. THIS WILL PROVIDE ABOVE AVERAGE TEMPERATURES AND MAINLY DRY CONDITIONS. BY LATE WEDNESDAY INTO THURSDAY THE UPPER FLOW OVER THE AREA WILL BACK TO SW AS AN UPPER TROUGH MOVES ONSHORE OVER THE WESTERN CONUS WITH INCREASING MOISTURE BRINGING A CHANCE FOR SOME PCPN TO THE WESTERN CWA AT THAT TIME. && .AVIATION... SNOW SHOWERS WILL CONTINUE THE REST OF TODAY MAINLY OVER THE FAR EAST PART OF THE CWA AND THE MOUNTANS. BANDED SNOW SHOWERS ARE ALSO POSSIBLE DURING THAT TIME IN SOUTHEAST WYOMING...NEAR AND EAST OF THE LARAMIE RANGE. MVFR CEILINGS AND VISIBILITIES WILL BE ASSOCIATED WITH THE SNOW SHOWER ACTIVITY ALONG WITH OBSCURATION OF THE SNOWY RANGE. WEST OR NORTHWEST WINDS WILL GUST AS HIGH AS 40 KNOTS OVER MAINLY THE WYOMING PART OF THE CWA THROUGH 00Z. THE ORIENTATION OF THE FLOW ALOFT WILL HINDER SIGNIFICANT MOUNTAIN WAVE ACTIVITY TO THE LEE OF THE SNOWY RANGE TODAY. && .FIRE WEATHER... DEW POINT TEMPERATURES HAVE DECREASED OVER THE WYOMING PART OF THE CWA ALREADY THIS MORNING. THE COLD TEMPERATURES FOR THE REST OF TODAY WILL KEEP MINIMUM RELATIVE HUMIDITIES AT OR ABOVE 25 PERCENT IN MOST PLACES. ALONG WITH THE DRY ATMOSPHERE WILL BE WEST OR NORTHWEST WINDS GUSTING AS HIGH AS 45 MPH. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && WEILAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 959 AM MST FRI FEB 27 2009 WYZ061>070-281200- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE- LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- PINE BLUFFS- 959 AM MST FRI FEB 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A SCATTERED COVERAGE OF SNOW SHOWERS WILL AFFECT SOUTHEAST WYOMING INTO THE EARLY EVENING HOURS. THE ACTIVITY WILL BE MOST WIDESPREAD OVER THE SNOWY RANGE WITH AN INCH OR TWO OF NEW SNOW POSSIBLE. THE SNOW SHOWERS WILL REDUCE VISIBILITIES TO A MILE OR TWO FOR A PERIOD. IN ADDITION...WEST OR NORTHWEST WINDS WILL GUST AS HIGH AS 45 MPH FOR THE REST OF TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-WYZ059-060-281200- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA- 959 AM MST FRI FEB 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A SCATTERED COVERAGE OF SNOW SHOWERS WILL BE OVER THE PANHANDLE FOR THE REST OF TODAY. THE ACTIVITY WILL BE MOST WIDESPREAD TO THE EAST OF A KIMBALL TO CHADRON LINE WHERE UP TO AN INCH OF NEW SNOW IS POSSIBLE IN LOCAL AREAS BY EARLY THIS EVENING. NORTHWEST WINDS WILL GUST AS HIGH AS 35 MPH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
1 high wind. Local standard time, as filed.
A few wind gusts around 60 mph were recorded in the vicinity of Cheyenne, WY.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149132.